7 doctors weighed in:

What complications (if any) can be expected when discotinuing one antidpressant and starting another?

7 doctors weighed in
Dr. Madan Uprety
Psychiatry
4 doctors agree

In brief: Withdrawal/relapse

There is a risk of withdrawal if you are: 1.
On higher dose of medicine, 2. Using medication with short half life, such as Effexor (venlafaxine) or paxil, 4. Discontinue meds abruptly. Another risk is depression getting worse.

In brief: Withdrawal/relapse

There is a risk of withdrawal if you are: 1.
On higher dose of medicine, 2. Using medication with short half life, such as Effexor (venlafaxine) or paxil, 4. Discontinue meds abruptly. Another risk is depression getting worse.
Dr. Madan Uprety
Dr. Madan Uprety
Thank
Dr. Danny Proffitt
Family Medicine
1 doctor agrees

In brief: Minimal

If you are switched to an equally potent dose of another antidepressant in same or near class, you should experience little to no side effects.
If concerned discuss this further with your prescriber or a pharm. D.

In brief: Minimal

If you are switched to an equally potent dose of another antidepressant in same or near class, you should experience little to no side effects.
If concerned discuss this further with your prescriber or a pharm. D.
Dr. Danny Proffitt
Dr. Danny Proffitt
Thank
1 comment
Dr. Donald Hazlett
Stopping suddenly is not good, withdrawal can occur. If another med is added immediately it becomes hard to tell which medication causes any adverse symptoms that may occur. When previous med is stopped gradually & and no new med added simultaneously any benefit of the old med is gone and the new med needs 2-3 weeks to work. It's best to cross them over so the depression remains covered somewhat.
Get help from a real doctor now
Dr. Jack Hinkle
Board Certified, Family Medicine
385K people helped
Continue
108,000 doctors available
Read more answers from doctors